E-cigarettes: risk of nicotine toxicity

November 6, 2010, 7:35 pm

★★★★☆

E-Cigarettes: A Rapidly Growing Internet Phenomenon. Yamin CK et al. Ann Intern Med November 2010;153:607-609.

Abstract

Electronic cigarettes (e-cigarettes) are now widely available over the internet and at retail outlets. Often manufactured to resemble actual tobacco cigarettes, they contain a cartridge filled with a flavored liquid that can contain nicotine.  When the user inhales, this liquid is vaporized by a heating element, delivering a nicotine dose a varying potency.

This short article reviews the health implications and potential dangers of these products. Although marketed as a “safe” alternative to smoking and an aid to quitting tobacco, the e-cigarette has not been tested to verify either claim.  Current legal precedent holds that these products are not drug delivery devices, preventing the FDA from regulating their use.

The authors contend that e-cigarettes pose at least 2 major public health issues:

1)  They may introduce children and other non-smokers to nicotine use and smoking ritual.  Especially concerning is the availability of various flavors — such as apple — that might appeal to younger consumers.

2)  The risk of potential toxicity from these products has not been well investigated.  A major danger seems to be containers of refill solution, that often come in 30 ml bottles and can contain up to 18 mg/ml nicotine or even higher. In other words, a 30 ml bottle can contain 540 mg of nicotine — if not more. Since the estimated minimal lethal pediatric dose is 1 mg/kg, this is rather alarming.

Last April, TPR reviewed an excellent paper in Pediatrics about the risks of toxicity created by new Tic-Tac-like candy pellets containing nicotine. These new refillable electronic cigarettes just seem to amplify that risk.

Because of this risk, all emergency practitioners should be familiar with the presentation of nicotine toxicity:

Gastrointestinal: nausea, vomiting, salivation, diarrhea

Cardiovascular: hypertension, tachycardia, cardiac dysrhythmia

Central Nervous System: lethargy, confusion, seizures, coma

Peripheral Nervous System: sweating, weakness, tremor, fasciculation, paralysis

Endocrine: increased catecholamine release

To read my 2006 Emergency Medicine News column about nicotine toxicity, click here.

Comments are closed.